What do elevated liver enzymes and pain in upper abdomen suggest?

default
Posted on Thu, 18 Jun 2015 in General Health
Question: In the last month my liver enzymes have been elevated and my Dr says I probably have fatty liver (NASH), I also have gastritis and duodenitis, he has prescribed Dexilant 60mg once a day and Carafate 10 ml twice a day. I started taking these but my urine turned orangish color and I had pain in my Upper Right Quandrant, I am afraid these meds are hurting my liver, should I stop taking them?
doctor
Answered by Dr. Muhammad Ali Rauf 7 minutes later
Brief Answer:
Please see description

Detailed Answer:
Hello

Thank You for contacting HCM. My name is Dr Muhammad Ali Rauf & i will look into your problem.

I have gone through your query and would try to help you in the best possible way. These drugs usually does not cause orange urine BUT it can due to dehydration as well. Pain in right upper quadrant could be due to gastritis as well. If there is an improvement in your symptoms then i would suggest you to continue using the meds. Incase desirable results are not achieved then you can visit hospital and get an appointment for a Gastroenterologist for further workup.

Hope I have answered your query. If you have any further questions I will be happy to help if not then don't forget to close the discussion and rate it.
Wishing you good health !!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Muhammad Ali Rauf 18 hours later
Thank you Dr XXXXXXX
I have some follow up questions.
I have been drinking a lot of water ( 4 bottles a day) so I doubt it is dehydration. How do you distinguish liver pain from gastritis pain? I get pain under shoulder blade, breast bone and armpit, sometimes on both sides. I am terrified that this liver condition is getting worse.
Also lately I have new pains in my belly on right and left side, little bit above belly button, it almost feels like bruise like pain under skin. When I push on it and find the right spot it is tender. What can this be?
Thanks!
doctor
Answered by Dr. Muhammad Ali Rauf 4 hours later
Brief Answer:
You are most welcome; see description please

Detailed Answer:
Hello

Thank you for the followup queries. I'll answer each one separately for your ease:

1. How do you distinguish liver pain from gastritis pain?

Stomach pain is almost always associated with food. Pain may relieve or aggravate with food and vice versa. Liver usually as such does not cause pain until or unless its acute inflamed hepatitis or inflammation of gall bladder (cholecystitis). Even if pain is because of liver or gall bladder then its not something to worry that much. Simple care & treatment cures it. Ultrasound hepatobiliary system with LFTs will help to rule out liver & gallbladder pathologies.

2. Pain in abdomen:

generalized abdominal pain could be due to muscular spasm. If there is specific pain in right lower abdomen then appendicitis needs to be ruled out. Drotaverine thrice a day for 3 days may help reducing the spasm & pain.

> Following measures will help reduce pain due to gastritis:

- take small frequent meals.
- take 30-45mins walk/exercise daily in the evening. It will make you fresh, healthy and is good for digestion.
- Don't lie down immediately after taking meal
- raise head end of your bed slightly(by an inch)
- Eat a diet rich in fiber, especially from fruits and vegetables

> AVOID:
fatty & oily food.
spices
heavy meals at night
carbonated & caffine drinks
chocolates

Hope I have answered your query. If you have any further questions I will be happy to help if not then don't forget to close the discussion and rate it.
Wishing you good health !!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Muhammad Ali Rauf 1 hour later
Great thank you for your suggestions. I will be sure to follow.
I had my gallbladder removed in Nov 2013 and ever since then I have had abdominal pain issues. 2 months ago my liver enzymes went up AST 47, ALT 93, and then in 15 days AST 57 ALT 210 ( I was under a lot of stress and lost 10 pounds not sure if that has anything to do with the drastic change), my ultrasound did not note fatty liver but my Dr says it is, fatty liver or even borderline XXXXXXX (I guess because of the numbers). If I have pain in the upper right quadrant even after food is processed, say 3 - 4 hrs after food, is that still gastritis or could it be liver. I am so afraid to damage my liver further with medications and that is why I want to stop taking the gastritis medication. Could I cure gastritis and duodenitis without medication just by following dietary advice above? If so how long is the healing process?
Thanks again!
doctor
Answered by Dr. Muhammad Ali Rauf 6 hours later
Brief Answer:
Yes you can improve with diet

Detailed Answer:
Hello

Thank you for the followup query. Firstly, gastritis medicines normally does NOT cause any harm to liver. Your symptoms are suggesting gastritis and not liver pathology. Secondly, yes you can improve with dietary modifications BUT you need to be strict & consistent in doing this, as it is a gradual process. Dietary advise has already been mentioned. Medical care includes:

> Medical Care:
- Omeprazole one daily for 14 days
- sucralfate suspension thrice a day for 10 days
- a baseline ECG to confirm status of heart

If pain persists then i would suggest you to visit hospital & get an appointment for a "Consultant Gastroenterologist" as he is specialized in dealing with these conditions.

Feel free to get back with a followup query.
Thank You
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Muhammad Ali Rauf

General & Family Physician

Practicing since :2013

Answered : 1313 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,  
Medical Topics ,   ,  

Recent questions on  Abdominal pain

doctor1 MD

I am a 33 year old woman that noticed a small round bruise about the size of a cigarette or pen bottom three inches to the left and slightly above...

doctor1 MD

I have been suffering from right shoulder blade pain in my back and feeling in my arm somewhat. I have premature ovarian failure and have been on...

doctor1 MD

i have had a tenderness on my right side near bottom of ribs on and off for 2 yrs, had and ultrasound 2 yrs ago for Gallstones and all clear. Since...

doctor1 MD

I am 50 years old, i have been taking medicines frequently for past 2 years (a course of antibiotics for every alternate months due to amoebiasis,...

doctor1 MD

My husband got very nauseated and extremely sweaty while urinating. He also got shaky. This happened once before about 5 years ago. What could...

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had...

doctor1 MD

Hi doctor so my partner and i had a baby 8 and a half months ago we were using condoms as protection. I have underacfive thyroid . We decided last...

Get personalised answers from verified doctor in minutes across 80+ specialties

197 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2